Log in
LUPUS UK
23,639 members18,945 posts

Changing from Azathiaprine to Mycophenolate

Hi, I've been on Azathiaprine for about 3 years, but its not helping at the moment. I've just changed over to Mycophenolate and was wondering what other people's experience was like? My Joint pains and muscle aches are my main symptoms which are getting worse along with the fatigue....

5 Replies
oldestnewest

I was changed from Azathioprine to MMF four years ago and it is a much better drug not as many side effects (for me). I was taken off Aza as it didn't work properly and it inflamed my liver so badly it was thought at the time that I was going to have complete liver failure. I had to wait for my liver to calm down before I started on MMF but I have not had any problems liver wise since. It takes time to take effect and at first it did give me stomach cramps and diarrhea these passed after a couple of months and my dose is stable at 2gms per day. I take 8mg pred too along with other meds.

I still get very bad fatigue but that usually means that I have overdone it again so still have to pace myself.

Give it time to work and hopefully you will have success like me.

Reply

Hi I changed on to mycophenolate earlier this year. After about 7 years on azathioprine it just decided to stop working. Initially I felt sick all the time and had diarrhoea but after a couple of months I started to feel better. I'm on 1g a day as well 300mg hydroxychloroquine, but I dont think this is quite high enough as I cant seem to get off prednisone :( I was told it could take upto 3 months to properly take effect so try and hang in there and hopefully you start to feel better :)

Reply

Hi,

I was on Azathiaprine for almost a year and it didn't seem to do anything in terms of helping my lupus, i did get a lot of illnesses such as colds and ear infections whilst on it too. Just over 4 months ago i got switched to MMF because a biopsy revealed class iii nephritis. The specialists also started me on 15mg of prednisolone at the same time which i had previously refused to take but felt i had to because of my kidneys. My lupus symptoms virtually disappeared within days and my lupus gradually became inactive. My dsDNA antibodies went down from nearly 300 to just over 100, i had no inflammation and my kidneys didn't leak as much protein and blood. Because i was doing so well we decided to begin reducing my steroids a few weeks ago but within days of doing this my lupus flared up again and i became really ill so i've had to go back up to 15mg again. Not sure now whether the MMF has been making me feel better or its the steroids. I think the MMF may be helping my kidneys and the steroids helping my symptoms such as joint swelling and fatigue. Going to try tapering my steroids again in a few months so will just have to wait and see what happens. Also i have had a lot fewer side effects from the MMF, it annoyed my stomach a bit when i first started taking it! Hope this helps you :)

Reply

HI

I too was on Azathioprine (long term - 10 years) but had to come off it as it just was'nt working any more. Around the same time I became very ill and lost 16 kilos in a matter of 6 weeks and not even trying! That was the good side.

The bad side was it was found that the Aza. had killed off my pancreas and I now have to creon capsules with everything I eat to help absorb the fat in the food. (yep the weight has crept back on again but I do feel better).

I now take mycophenolate mofetil - 2x 500mg tablets at night and they plus the naproxen 4x250mg and hydroxy 2x200mg daily have helped. I was fortunate that I did'nt have any of the side effects that others seem to have had.

Amongst a lot of other tablets I take 5 mg prednisolone daily (weened down from 40 mg daily ) and although this is sometimes increased either by tablet or infusion when lupus is active I cannot seem to be able to decrease this amount at all. After several attempts I have given up and take the dose daily. Not a perfect solution but weighed against my quality of life before I will continue to take the steroid.

Reply

gosh i dont like the sound of azathioprine either. the lupus specialist has suggested that i have this but as ill as i feel i dont fancy my organs getting this type of damage. i feel very illl but coupled with the side effects that these drugs have i'd rather feel like hell than have exyensive organ damage and ultimately death. i feel like a guinea pig!

Reply

You may also like...